Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 19, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2014, 5:16 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 5:16 PM CDT (22:16 UTC)
- Expired
- May 9, 2014, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Vermilion County, IL
The radar
The Indianapolis radar (KIND), 132 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
084
WUUS53 KILX 092216
SVRILX
ILC019-183-092300-
/O.NEW.KILX.SV.W.0019.140509T2216Z-140509T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
SOUTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 600 PM CDT
* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BROADLANDS...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...HOMER...SIDELL...FAIRMOUNT...OAKWOOD...CATLIN...
GEORGETOWN...WESTVILLE...TILTON...JAMAICA...INDIANOLA AND KICKAPOO
STATE PARK.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 209 AND 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3988 8777 3988 8805 3997 8811 4021 8752
3995 8753
TIME...MOT...LOC 2216Z 245DEG 28KT 3994 8793
HAIL...1.00IN
WIND...60MPH
$$
BAK3 follow-up statements
867
WWUS53 KILX 092223
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
523 PM CDT FRI MAY 9 2014
ILC019-092233-
/O.CAN.KILX.SV.W.0019.000000T0000Z-140509T2300Z/
CHAMPAIGN IL-
523 PM CDT FRI MAY 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4004 8794 4021 8752 3998 8753 3988 8793
TIME...MOT...LOC 2223Z 245DEG 28KT 3996 8787
$$
ILC183-092300-
/O.CON.KILX.SV.W.0019.000000T0000Z-140509T2300Z/
VERMILION IL-
523 PM CDT FRI MAY 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
VERMILION COUNTY UNTIL 600 PM CDT...
AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALLERTON...AND
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...FAIRMOUNT...CATLIN...GEORGETOWN...WESTVILLE...TILTON...
JAMAICA...INDIANOLA AND KICKAPOO STATE PARK.
INTERSTATE 74 BETWEEN MILE MARKERS 209 AND 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4004 8794 4021 8752 3998 8753 3988 8793
TIME...MOT...LOC 2223Z 245DEG 28KT 3996 8787
HAIL...1.00IN
WIND...60MPH
$$
BAK898
WWUS53 KILX 092237
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT FRI MAY 9 2014
ILC183-092300-
/O.CON.KILX.SV.W.0019.000000T0000Z-140509T2300Z/
VERMILION IL-
537 PM CDT FRI MAY 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
VERMILION COUNTY UNTIL 600 PM CDT...
AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRMOUNT...
AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...CATLIN...GEORGETOWN...WESTVILLE...TILTON AND KICKAPOO
STATE PARK.
INTERSTATE 74 BETWEEN MILE MARKERS 209 AND 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3992 8778 4008 8785 4021 8752 3998 8753
TIME...MOT...LOC 2237Z 245DEG 28KT 4001 8774
HAIL...1.00IN
WIND...60MPH
$$
BAK799 WWUS53 KILX 092258 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 558 PM CDT FRI MAY 9 2014 ILC183-092308- /O.EXP.KILX.SV.W.0019.000000T0000Z-140509T2300Z/ VERMILION IL- 558 PM CDT FRI MAY 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILION COUNTY WILL EXPIRE AT 600 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3992 8778 4008 8785 4021 8752 3998 8753 TIME...MOT...LOC 2258Z 245DEG 28KT 4008 8755 $$ BAK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:47 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 9, 2:47 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 247 PM CDT Fri May 9 2014 .DISCUSSION... ISSUED 245 PM CDT Fri May 9 2014 Cold front currently pushing through the CWA, roughly just east of I-55 at 2 pm. Dew points have dropped off considerably to around 50 degrees west of it, with upper 50s/lower 60s east. Thunderstorms have begun to fire as expected ahead of it, in air where CAPE's are around 1500 J/kg with no cap. Most severe storms so far have been in deep southern Illinois. The primary forecast concern is with the daily threat of strong to severe thunderstorms through at least Monday. SHORT TERM...Tonight through Monday: Focus for convection this evening will be shifting southward, with the highest PoP's in the southeast CWA through mid evening. Mostly clear weather expected elsewhere as weak high pressure settles into central Illinois. Nice temperature gradient on tap as lows range from the upper 40s northwest to around 60 southeast. Daytime hours on Saturday are the only completely dry period in our forecast through the middle of next week. Rain chances increase again Saturday night as an upper low currently off the Washington coast digs southward across the western CONUS tonight and swings through the Rockies. A surface low will develop over western Kansas this weekend with a warm front arcing northeast into northern Illinois. Latest ECMWF and GEM have a more organized MCS moving through the forecast area Saturday night, with the GFS and NAM a bit more disorganized. Best severe threat will be out across Missouri with the storms moving into a less unstable environment Saturday night, but better instability will develop again Sunday with temperatures well in the 80s and dew points in the mid 60s. Most of the forecast area is in the slight risk for severe weather Sunday afternoon/evening except south of I-70. Monday is a bit less clear for severe weather, but with the trailing cold front still to our west, it is something we still need to watch. LONG TERM...Tuesday through Friday: Timing of the cold front passage on Tuesday is starting to come into better agreement with the GFS and ECMWF, although the GEM is a few hours slower. Highest PoP's on Tuesday will be east of I-57 which will be ahead of the front most of the day. Broad and deep upper trough to slowly work its way eastward across the central U.S. through mid week. The GFS remains a bit more progressive, while the ECMWF is slower and sends a decent slug of precipitation northeast ahead of the trough during the middle of the week, then sending a strengthening storm system up the southeast coast. With the colder air aloft, scattered diurnal showers are on tap. Geelhart && .AVIATION... ISSUED 1259 PM CDT Fri May 9 2014 VFR conditions will prevail through the entire 18z TAF period. A cold front currently just east of I-55 will push slowly eastward this afternoon, with scattered thunderstorms developing along and ahead of it. 1730z visible satellite imagery shows a fine line of enhanced CU well ahead of the front that could eventually develop into a broken line of convection over the next hour or two. This line is already east of all terminals except KCMI, so have opted to leave thunder mention out of the forecast at all sites at this time. Better focus for widespread convection will remain well south toward the I-70 corridor. Diurnal cloud cover will dissipate by this evening, with mostly clear skies expected overnight into Saturday morning. Winds will initially be gusty from the W/SW this afternoon, then will diminish to less than 10kt tonight. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 9, 3:12 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 312 PM CDT FRI MAY 9 2014 ILZ027>031-036>038-040>055-101100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD- 312 PM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY ACROSS THE REGION EARLY NEXT WEEK. AS A RESULT...AN EXTENDED PERIOD OF UNSETTLED WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH MONDAY NIGHT. SEVERE WEATHER WILL OCCASIONALLY BE POSSIBLE DURING THIS TIME...PARTICULARLY ON SUNDAY...WHEN A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ056-057-061>063-066>068-071>073-101100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER- LAWRENCE-RICHLAND-SHELBY- 312 PM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS THE AREA EARLY THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE ALONG AND SOUTH OF A PARIS TO TAYLORVILLE LINE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY ACROSS THE REGION EARLY NEXT WEEK. AS A RESULT...AN EXTENDED PERIOD OF UNSETTLED WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH TUESDAY. SEVERE WEATHER WILL OCCASIONALLY BE POSSIBLE DURING THIS TIME...PARTICULARLY ON SUNDAY...WHEN A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING THROUGH 7 PM. BARNES
In the hours before
Special weather statement, May 9, 4:57 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
457 PM CDT FRI MAY 9 2014
ILZ045-046-055-092245-
CHAMPAIGN-DOUGLAS-VERMILION-
457 PM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS...SOUTHERN
CHAMPAIGN AND SOUTHWESTERN VERMILION COUNTIES UNTIL 545 PM CDT...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ATWOOD...OR 7 MILES
NORTHWEST OF TUSCOLA...MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PESOTUM...
TOLONO...
VILLA GROVE...
PHILO...
SIDNEY...
BROADLANDS...
OTHER LOCATIONS AFFECTED INCLUDE...SADORUS AND LONGVIEW.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3996 8783 3976 8839 3988 8847 3993 8846
4014 8797
TIME...MOT...LOC 2158Z 244DEG 36KT 3988 8832
BAKSpecial weather statement, May 9, 5:11 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
511 PM CDT FRI MAY 9 2014
ILZ044-045-054-055-092300-
CHAMPAIGN-DOUGLAS-MOULTRIE-PIATT-
511 PM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOULTRIE...
NORTHWESTERN DOUGLAS...SOUTHERN PIATT AND SOUTHWESTERN CHAMPAIGN
COUNTIES UNTIL 600 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOVINGTON...OR 12 MILES NORTH OF SULLIVAN...
MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ATWOOD...
PESOTUM...
TOLONO...
OTHER LOCATIONS AFFECTED INCLUDE...GARRETT AND SADORUS.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3966 8866 3979 8876 3979 8875 3983 8875
4003 8823 3982 8823
TIME...MOT...LOC 2211Z 240DEG 35KT 3979 8860
BAKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:24 PM CDT | Special Weather Statement | ILX | Mason, Tazewell | 66 min |
| May 8, 8:17 PM CDT | Special Weather Statement | ILX | Sangamon | 43 min |
| May 8, 8:59 PM CDT | Special Weather Statement | ILX | Logan, Woodford | 61 min |
| May 8, 11:05 PM CDT | Special Weather Statement | ILX | Clay, Crawford, Cumberland, Effingham, Jasper, Lawrence and 1 more | 55 min |
| May 9, 4:57 PM CDT | Special Weather Statement | ILX | Douglas | 48 min |
| May 9, 5:11 PM CDT | Special Weather Statement | ILX | Piatt | 49 min |
| May 9, 5:49 PM CDT | Special Weather Statement | ILX | Vermilion | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.